Experiences With Acne as a Side Effect of Solu-Medrol

This side effect of the treatment can be awful. It does go away.

What? A pimple?!
PeopleImages / Getty Images

Many of us with MS have experienced the "miracle" of Solu-Medrol, the way it seems to stop symptoms of a relapse almost immediately after starting the first drip. It is truly amazing when it helps this immediately and completely. [Read more: When is Solu-Medrol Used in Multiple Sclerosis?]

However, Solu-Medrol also often brings with it a host of side effects. Some people gain weight, many people experience anxiety from Solu-Medrol.

I have to say, though, my least favorite side effect from my Solu-Medrol treatments has been the acne. At the risk of sounding whiny, I have battled acne all my life and to have it come as the result of a treatment for MS symptoms just seems a little unfair.

I wrote the following article when I first started writing about MS and had just had a course of steroids. There was absolutely no information about Solu-Medrol and acne - at least not readily available. A quick scan of the literature tells me that, five years later, there still isn't too much out there.

I have also learned in the past five years that the most valuable information often comes not from the medical literature, but from you, the people who have actually lived the experience. So, I asked people with MS to share their experiences with acne and Solu-Medrol. Here is what they sent me:

  • I agree with you – it is unfair and frankly, you could do with a break having to handle MS as well as the acne side effect. There is a good website acne website here which you may find useful in trying to get rid of the acne. Natural remedies seem to be the order of the day over prescription treatments – you have had enough of harsh medications I would suggest?
  • I just finished my drip yesterday, 3 pounds gained each day but I know its water retention so I can cope. I haven’t experienced the acne from solumedrol yet, and have had 3 separate sessions over the years. I am sore / stiff, very bloated and tired yet un-sleepy. The last infusion I had increased the severity of my relapse, it was an awful 4 more weeks until I got some relief. Praying and hoping this time, it works better.
  • I have had many courses of SoluMedrol over the last several years, sometimes as many as 4 or 5 times in a year, 5 days at a time. I too develop acne from SM. It seems to be a cumulative effect – the more I take, the more quickly I break out, and the worse it is. It causes some breakouts on my face, but what really bothers me is that it seems to have permanently changed the skin on my back, which has never recovered and returned to normal – I get large sore boils on it regularly, as well as small rashy pimples. During treatment, I also get boils on my scalp and neck. This is entirely SM – I never had anything like this before (I am 50).
  • I have had MS for 8 years. The last drip was one month ago, and yes it does cause acne, but do you want to walk and see I do. It also caused my hair to fall out bad, but now that I switched from Avonex to Copaxone there's no more hair shed! So I don’t know if steroids caused it or if it was the Avonex. The drips can also cause bloating. What a lot of MS people don’t know is to drink a gal of distilled water every day and watch sodium- it helps. I normally loose weight it chews our bones up, but it gives me my legs. Prayers for all of us.
  • I have been diagnosed with MS in 2010. During the onset of the disorder, I was prescribed Decadron. The tx plan was 5 days on IV infusion of Decadron, twice each day. I had mine at 10am and again at 10pm for 5 days. The bag took about an hour to finish. I also was prescribed Decadron in a pill form for the consequential 10 days following the IV. I started with 12 pills a day and tapered down. As soon as I started the pill form, the crazy ACNE began! It was horrible and my back, chest, shoulders, and face looked like the worst case of Acne anyone has seen on ​a ProActive commercial times 10! 100mg of Minocycline was prescribed to me, twice a day for a week, this did the trick. I noticed a difference immediately. No new blemishes popped up, however, it did take time for the current breakouts to heal, fade and subside. Not fun!
  • I sometimes get allergic rashes on my neck that can be red, itchy, swelling, and painful. It makes it hard for me to sleep. I’ve been on Medrol dose pack for poison ivy before and it worked great, I also noticed that it cleared up my existing acne and was definitely a miracle. Medrol is a double-edged sword, though; after completing three weeks of this stuff my skin broke out really bad. I’m on day 6 of being off of Medrol, and my skin keeps getting worse. I’m using erythromycin pads on my back and chest and using sulfur as a spot treatment on my face from the brand name Peter Thomas Roth. My back is clear but my chest, neck, and face are horrid. I’m a teacher and I’m hoping this clears up within the next few days or else I don’t know if I could face (no pun intended) my class on Monday.
  • After completing my very first round of solumedrol 1 gm IV for 5 days, I developed acne on my scalp! It has been almost a week and they won’t go away, some are red and some are whiteheads and they burn! At least the jitteriness, sleep deprivation, and crazy out of body experience feeling are gone.

Bottom Line: In my article,  Solu-Medrol and Acne, I cover some additional information about this heinous side effect. Unfortunately, there is not a whole lot we can do but wait it out if we get acne as a result of Solu-Medrol treatment. 

Continue Reading